Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

How is chronic acne in women prevented and treated ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11709 Questions
I have had achne since I was an early teen. I am now 38 years old. It was under control for years with doxycycline hyclate and clindamycin lotion for years but is now flaring horribly. Red, inflamed, itchy blemishes that weep and sometimes look like blisters. He took me off my antibiotic treatments and gave me Eurax. No improvement, what should I try next?
Posted Mon, 30 Apr 2012 in Acne
Answered by Dr. Rakhi Tayal 21 minutes later

Thank you for the query,

Acne in females needs a complete work up and there are many reasons why one gets acne.
It is multifactorial ,and therefore one has to find the exact cause of it.
It can be either due to wrong use of soaps or moisturizers to any fairness creams which one is using , to hormonal disturbances if anybody has (esp in females). So,a complete work up is necessary in all patients.Also one should remember that its not a short course treatment,but a matter of say 6 months or so if pimples are severe like in your case.

If you have other features of hormonal acne like irregular periods , facial hair,scalp hair loss, weight gain,acne over chin & jaw line , aggravation of acne two days prior to periods , then I would suggest you to go for certain hormonal assessment tests like Serum Testosterone, LH/FSH ratio, DHEA-S etc along with a lower abdomen ultra sound .This is to rule out PCOD( poly-cystic ovary disease) or an adrenal cause of acne.

Apart from the cause treatment also depends upon the grade of acne one has.As you mentioned your acne are red, inflamed and look like blisters, this I would say as a vesicular variety. You definitely need an aggressive treatment for this.

Coming to the treatment you have taken. Eurax cream provides relief from itching and skin irritation. It has got no role in decreasing or treating acne.
If you have any hormonal imbalance which can be suggested by your hormonal profile , your history and classical presentation, then I would suggest you a hormonal treatment .
Apart from the hormonal treatment ,the next level of treatment is with Retinoids (isotretinoin).I consider it as a wonder drug for acne (esp if hormonal condition is ruled out).
Retinoids are given with lot of precautions keeping in mind ,the most important of all is two negative pregnancy test before taking the medicine. Apart from this your liver profile and cholesterol has to be normal too.Your dermatologist would tell you in detail about all the precautions required. Retinoids are reserved for all resistant acne cases.
At times we combine retinoids and hormonal treatment together .But these medicines require proper follow up and dermatologist supervision.

General measures like intake of 7-10 glasses of water daily ,avoidance of all cosmetics , good 7 hr sleep in night should also be maintained for good and faster results.

So, I would advise you to consult a good dermatologist who can asses your case and treat you effectively .

Hope I have answered your query, but if you have any further questions ,you can write back to us .I'll be happy to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor